Hyperkalemia is a life-threatening medical problem. IV Insulin with dextrose is commonly used to treat severe hyperkalemia in the emergency departments. In severe hyperkalemia, hemodialysis is usually required.
Hyperkalemia using insulin and dextrose infusion is one part of the treatment protocol. One should follow all the steps in the management of acute hyperkalemia.
The management of chronic hyperkalemia is primarily aimed at avoiding medications and foods that may cause hyperkalemia.
Potassium binders or potassium exchange resins are drugs used to remove potassium from the body. These include:
Hyperkalemia can be easily diagnosed by a simple laboratory test, requesting serum potassium levels or serum electrolytes.
Serum electrolytes are done to estimate serum sodium and serum potassium levels. Some laboratories also include serum calcium, serum bicarbonate, and serum phosphate in the complete serum electrolyte panel.
Hyperkalemia can be predicted by an electrocardiogram (ECG). However, ECG changes are more marked and specific in cases of severe hyperkalemia.
In addition, an underlying cardiac disease may cause false-positive ECG changes. Furthermore, ECG changes may be missed in the early stages of hyperkalemia.
Here are the ECG findings in patients with different degrees of hyperkalemia:
Serum Potassium Level
5.5 – 6.5
Tall tented T-waves
6.5 – 7.0
P waves flatten (may disappear)
prolonged PR interval
7.0 – 9.0
Ventricular escape rhythm
Slow atrial fibrillation
Prolonged QRS interval
Pulse less electrical activity with bizarre wide complex rhythm
Give 50 ml of 50% glucose IV over 10 minutes, followed immediately by 5 units of NovoRapid Insulin IV (if eGFR < 30ml/min/1.73m2) or 10 units of NovoRapid Insulin IV (if eGFR is more than 30ml/min/1.73m2)
Blood Glucose: >14 mmol/L (> 252 mg/dl):
Do not give insulin
5 units of NovoRapid Insulin IV (if eGFR < 30ml/min/1.73m2) or 10 units of NovoRapid Insulin IV (if eGFR is more than 30ml/min/1.73m2)
Note: Administer IV insulin by adding it to 10ml of 0.9% NaCl, mix it, and administer it as an IV push.
Canberra Hospital and Health Services Insulin Dextrose for Hyperkalemia Protocol
Treat with glucose 50% 50mL over 15 minutes together with regular insulin (e.g. Actrapid) 10 units intravenously.
What are the risks of treating hyperkalemia with intravenous insulin?
The most commonly encountered risk is hypoglycemia. Non-diabetic individuals and elderly patients especially those who have kidney impairment are highly at risk of developing hypoglycemia.
Blood sugars should be frequently monitored in these patients and treated with oral and/ or IV glucose depending on the severity of the condition.
Some patients, especially those with uncontrolled diabetes may develop hyperglycemia. Inadequate insulin and concentrated glucose infusion can result in hyperglycemia in these patients.
Insulin can be added separately in the form of subcutaneous injection, IM, or IV injection. Short-acting or rapidly-acting insulins are commonly used.
How to treat hypoglycemia after Insulin Dextrose Infusion?
Bedside glucose monitoring is recommended during the insulin dextrose infusion and up to 4 hours after the infusion has been completed.
If hypoglycemia develops during the infusion, insulin infusion is stopped or the rate of insulin infusion is reduced to half in cases of mild hypoglycemia.
Such patients may require 50 to 100 gm of glucose along with insulin, administered as 100 ml to 200 ml of 50% dextrose with 10 units of insulin. Alternatively, the dose of insulin may be reduced to 6 units.
According to some of the hospital’s recommendations, insulin should not be given if the blood glucose is less than 90 mg/dl (5 mmol/L)
How to treat hyperglycemia after Insulin Dextrose Infusion?
Hyperglycemia during or after Insulin Dextrose infusion can occur in patients with diabetes or those with preexisting hyperglycemia.
Such patients may be given 50 ml of 10% dextrose or even 5% dextrose along with 10 units of insulin.
The dose of insulin can be increased to 16 to 20 units in cases of persistent hyperglycemia.
As mentioned in some of the hospital’s protocols, glucose should not be administered if blood glucose exceeds 250 mg/dl.
I am Dr. Ahmed (MBBS; FCPS Medicine), an Internist and a practicing physician. I am in the medical field for over fifteen years working in one of the busiest hospitals and writing medical posts for over 5 years.